A 59–year–old Caucasian male with bipolar disorder presented to an outside hospital with altered mental status, generalized weakness, and lower extremity paralysis after a day of significant physical exertion. Physical exam revealed an absence of muscle tone and sensation in his bilateral lower extremities. Laboratory evaluation indicated rhabdomyolysis (CK 28,000), an acute kidney injury (Cr 2.52) and severely toxic levels of lithium 10.0 mmol/L (nl 0.8–1.2). MRI of cervical/thoracic/lumbar spine was normal. The patient was transferred to our facility for continued dialysis and further diagnostic workup and rehab for the peripheral neuropathy. A thorough evaluation, including nerve conduction studies, revealed peripheral axonal degeneration most likely caused by lithium toxicity. Kidney function slowly recovered. Patient underwent rehab and regained most sensorimotor function of his hips and knees but continues to have feet/ankle paralysis and parasthesias.
Lithium is well–known for its toxicities at supratherapeutic doses, most notably in the CNS, but other organ systems can be affected too. With approximately 10,000 cases of lithium toxicity reported per year in the US, we as physicians need to be aware of lithium toxicity and look for its effects, including rarely peripheral neuropathy. Lithium toxicity leading to peripheral polyneuropathy is vanishingly rare with only two other cases found reported in the literature. Acute polyneuropathy has many possible etiologies, including but not limited to: trauma, autoimmune (e.g. Guillan–Barre), toxicities (e.g. medicines, heavy metals), infections (e.g. poliomyelitis, Lyme disease), metabolic disturbances (e.g. Diabetes) and critical illness. Given the patient’s lithium level of 10.0 mmol/L (nl 0.8–1.2), this was felt to be the definitive cause. The other major consideration, critical illness polyneuropathy, was considered to be less likely given the lack of steroids, neuromuscular blocking agents, intubation, or sedation. Lithium toxicity often occurs either by intentional ingestion or decreased renal excretion following an acute kidney injury. Primary treatments include airway protection from emesis and seizures, and kidney support to help eliminate the drug, either with IV fluids or dialysis if needed.
The purpose of this case is to highlight less well–known complications of lithium toxicity and encourage general awareness for lithium toxicity in the hospital setting.